Kentucky, 2011Flooding in Kentucky, March 9 to 17, 2011
March 9 to 17, 2011 · NWS LMK · 5 events in 4 counties and zones
A warm front to the south of the lower Ohio Valley, along with a cold front approaching from the west, set up a period of heavy rains over the area on March 8th through the 10th. Additional heavy rains on March 14th and 15 aggravated and extended flooding over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front to the south of the lower Ohio Valley, along with a cold front approaching from the west, set up a period of heavy rains over the area on March 8th through the 10th. Additional heavy rains on March 14th and 15 aggravated and extended flooding over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 9, 11:48 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 9, 11:48 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1248 PM EST WED MAR 9 2011
...UPDATED AVIATION DISCUSSION...
...FORECAST UPDATE...
UPDATE OUT. SCATTERED TO NUMEROUS SHOWERS WILL PRECEDE OCCLUDED
FRONT THIS AFTERNOON...CURRENTLY APPROACHING EVV. ADDITIONAL RAIN
WILL BE LIGHT WITH POCKETS OF MODERATE RAIN. OVERALL...SMALL
STREAMS/CREEKS SHUD CONTINUE A SLOW RECEDE. FRONT WILL PASS A SDF TO
BWG LINE BY LATE AFTERNOON/EARLY EVE AND LEX BY LATE EVE.
.SHORT TERM (TODAY AND TONIGHT)...
LOW PRESSURE JUST NORTH OF ST LOUIS AT 08Z WILL ADVANCE TO SOUTH OF
CLEVELAND BY THE END OF THE SHORT TERM. ITS TRAILING COLD FRONT WILL
ENTER THE LMK CWA FROM THE WEST AROUND MID AFTERNOON AND EXIT TO THE
EAST MID EVENING. WIDESPREAD SHOWERS EARLY THIS MORNING WILL
GRADUALLY BECOME MORE SCATTERED FROM WEST TO EAST AS DRY AIR WORKS
IN AT THE MID AND UPPER LEVELS OF THE ATMOSPHERE.
MODELS ARE STILL SUGGESTING A NARROW LINE OF SHOWERS MAY GET FORCED
JUST AHEAD OF THE COLD FRONT THIS AFTERNOON. LOW AND MID LEVEL WINDS
WILL BE DECREASING AND INSTABILITY IS VERY WEAK BY THEN BUT A FEW
GUSTS COULD STILL BE PRODUCED BY THE STRONGEST SHOWERS...ALONG WITH
ISOLATED PEA SIZED HAIL. THE BEST CHANCE FOR ANYTHING LIKE THIS WILL
BE ALONG AND SOUTHEAST OF A LEX-BWG LINE FROM 20Z TO 03Z. IT LOOKS
LIKE TODAY WILL BE CLOUDY BUT ANY BREAKS IN THE OVERCAST WILL ALLOW
FOR MORE INSTABILITY TO BE REALIZED SO THAT WILL HAVE TO BE WATCHED.
QPF AMOUNTS OVERNIGHT HAVE BEEN HEAVIEST GENERALLY ALONG AND ABOUT
50 MILES EITHER SIDE OF THE OHIO RIVER WITH AMOUNTS OF 1 TO 1.25
INCHES. AMOUNTS HAVE TAPERED OFF TO AROUND A QUARTER TO A THIRD OF
AN INCH IN THE SOUTH WHERE THE HEAVIEST RAINS HAVE NOT YET MADE IT
AS OF 08Z. RAINS WILL OVERSPREAD THE REMAINDER OF THE AREA EARLY
THIS MORNING. NEW QPF AMOUNTS FOR THE DAYLIGHT HOURS RIGHT NOW ARE
PROGGED FROM AROUND A TENTH OF AN INCH IN THE FAR NORTHWEST TO AN
INCH IN THE FAR SOUTHEAST. WHILE STREAMS IN THE AREA WILL CERTAINLY
RESPOND TO THIS RAINFALL IT APPEARS PRECIPITATION TOTALS SHOULD
REMAIN LOW ENOUGH AND BE SPREAD OUT OVER ENOUGH TIME THAT WIDESPREAD
SIGNIFICANT FLOODING IS UNLIKELY. WILL CONTINUE TO KEEP A CLOSE EYE
ON AREA RIVERS.
MAX TEMPS FOR TODAY HAVE BEEN DROPPED A COUPLE OF DEGREES GIVEN THE
COOL RAINY START AND PERSISTENT OVERCAST EXPECTED TODAY PLUS LOOKING
AT WHAT HIGH TEMPS WERE LIKE IN THE WARM SECTOR UPSTREAM YESTERDAY.
TONIGHT WILL BE CLOUDY WITH JUST SOME SCATTERED VERY LIGHT
PRECIPITATION. ANY PRECIPITATION WILL PRIMARILY BE IN THE FORM OF
RAIN...THOUGH A FEW WET SNOWFLAKES CAN/T BE COMPLETELY RULED OUT
ESPECIALLY NORTH OF A HAWESVILLE TO SCOTTSBURG LINE. TEMPERATURES
WILL TUMBLE INTO THE MIDDLE AND UPPER 30S.
.LONG TERM (THURSDAY - TUESDAY)...
THURSDAY - SUNDAY...
WE WILL BEGIN THE LONG TERM FORECAST PERIOD ON THE BACK SIDE OF THE
LOW PRESSURE SYSTEM AFFECTING US TODAY WITH MODERATE TO HEAVY
RAINS. THE SIGNIFICANT RAIN WILL BE EAST OF OUR AREA BY THURS...BUT
WE WILL GET INTO SOME MOISTURE AND A SHRT/WV ON THE BACK SIDE OF THE
UPPER LEVEL LOW BRINGING MOSTLY SCATTERED RAIN FOR THURS/THURS
EVENING. MOST SHORT RANGE MODELS DO LINGER PRECIP IN THE AREA
THROUGH 6Z FRIDAY IN THE BLUEGRASS AREA SO DID ADD A 20 POP THERE.
THURSDAY MORNING THERE COULD BE A MIX OF RAIN/SNOW OR RAIN/ICE
PELLETS OVER SOUTHERN INDIANA AND PORTIONS OF KY WEST OF I-65
DEPENDING ON HOW FAST THAT COLDER AIR GETS IN THERE AND IF MOISTURE
DOES TRULY END UP BEING DEEP ENOUGH FOR ICE CRYSTAL GROWTH. BOTH 0Z
NAM AND GFS SOUNDINGS INDICATE A SLIGHT CHANCE FOR A SNOWFLAKE OR
ICE PELLET WITH THIS RUN. ANY WINTRY PRECIP EXPERIENCED THURS
MORNING IS NOT EXPECTED TO STICK TO THE GROUND OR CAUSE ANY PROBLEMS
AS TEMPS AT THE SFC WILL BE ABOVE FREEZING. THEN THURS
AFTERNOON/EVENING SHOULD BE ALL RAIN SHOWERS.
FRIDAY THROUGH SUNDAY LOOK TO BE DRY FOR THE MOST PART WITH MORE
ZONAL FLOW OVER THE MIDWEST AND SFC HIGH PRESSURE CENTERED TO OUR
SOUTH. THE ONLY CHANCE FOR SOME LIGHT RAIN WOULD BE OVER OUR
SOUTHEAST INDIANA COUNTIES AND EXTREME NORTH CENTRAL KY ON SAT AS A
WEAK LOW PRESSURE SLIDES BY TO OUR NORTH.
AS FOR TEMPS...LOOKS LIKE WE/LL ONLY REACH THE LOWER 40S FOR THURS
WITH THE UPPER LEVEL LOW PASSING THROUGH WITH LOWER 30S FOR LOWS
THURS NIGHT. WE/LL REBOUND INTO THE 50S FOR FRIDAY AND UPPER 50S TO
AROUND 60 FOR HIGHS SATURDAY. AFTER A WEAK COOL FRONT PASSES WITH
THE LOW PRESSURE ON SATURDAY...HIGHS WILL DROP BACK INTO THE UPPER
40S...LOWER 50S FOR SUNDAY.
THE REST OF THE FORECAST REMAINS UNCHANGED. THE PREVIOUS DISCUSSION
IS AS FOLLOWS:
MONDAY - TUESDAY...
ON MONDAY ANOTHER QUICK-MOVING SYSTEM ARISES OUT OF THE CENTRAL
PLAINS. THE DGEX AND GFS HAVE THIS SYSTEM FAR ENOUGH SOUTH TO PULL
IN SOME GULF MOISTURE...BRINGING SHOWERS AND STORMS WITH IT. THE 00Z
ECMWF IS A BIT SLOWER...CLOSING OFF AN UPPER LOW NEAR THE TX/OK AREA
MONDAY. GIVEN TIMING DIFFERENCES...WILL JUST KEEP IN SLIGHT CHANCE
POPS MONDAY AND MONDAY NIGHT AND KEEP TUESDAY DRY.
&&
.AVIATION (18Z TAF ISSUANCE)...
LOW PRESSURE WILL MOVE FROM THE LOWER GREAT LAKES INTO WESTERN NEW
ENGLAND BY THE END OF THE PERIOD...DRAGGING AN OCCLUDED FRONT
THROUGH CENTRAL KENTUCKY THIS EVENING. SHOWERS PRECEDING THE FRONT
WILL BE MAINLY CONFINED TO LEX AND SDF DURING THE AFTERNOON WITH
HIGH IFR/LOW MVFR CIGS TO FOLLOW TONIGHT FOR ALL TAF LOCATIONS.
SCATTERED LIGHT SHOWERS ASSOCIATED WITH A DEEP UPPER LEVEL TROF WILL
MOVE ACRS THE TAF SITES THU WITH MVFR CIGS CONTINUING AND NORTHWEST
WINDS AROUND 10KTS.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
UPDATE.........DK/11
SHORT TERM.....13
LONG TERM......AML
AVIATION.......DK/11
Hazardous weather outlook, Mar 9, 10:40 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EST WED MAR 9 2011
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100845-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1140 AM EST WED MAR 9 2011 /1040 AM CST WED MAR 9 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
MINOR FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR STAGE AND FORECAST INFORMATION.
IN ADDITION...MINOR AREAL FLOODING WILL CONTINUE...BUT WITH
IMPROVING CONDITIONS AS SMALL STREAMS AND CREEKS RECEDE DURING THE
AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
11
Flood, Ohio
- When
- March 9, 2:15 PM CST to March 11, 7:50 AM CST
- Where
- Ohio County, Dundee to 0.93 mi ENE of Dundee
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.550, -86.780
The Rough River at Dundee crested at 26.4 feet around 1145 AM CST on March 10. Flood stage at Dundee is 25 feet. Minor flooding occurs at this level, with sections of Kentucky Highway 69 flooded.
Flood, Jefferson
- When
- March 9, 8:10 PM EST to March 17, 10:05 PM EST
- Where
- Jefferson County, 16.42 mi NNE of Ballardsville to 8.08 mi NNE of Ballardsville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.548, -85.443
The Ohio River above Louisville crested around 26.6 feet at 630 AM EST on March 12. Flood stage is 23 feet. Minor flooding occurs at this level with sections of River Road flooded.
Flood, Butler
- When
- March 10, 12:00 AM CST to March 11, 9:00 PM CST
- Where
- Butler County, Woodbury to 0.27 mi ENE of Woodbury
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.180, -86.650
The Green River at Woodbury crested at 34.2 feet around 5 AM CST on March 11. Flood stage at Woodbury is 33 feet. Minor flooding occurs at this level, with some lowlands around the town of Woodbury covered with water.
Flood, Jefferson
- When
- March 10, 2:50 AM EST to March 17, 1:15 PM EST
- Where
- Jefferson County, Louisville to 1.2 mi NNW of Louisville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.230, -85.780
The Ohio River below Louisville crested around 57.8 feet at 1045 AM EST on March 12. Flood stage is 55 feet. Minor flooding occurs at this level, with parts of River Front Park flooded. Parks and riverfront areas in Clarksville and New Albany, IN are also flooded.
Flood, Nelson
- When
- March 10, 11:10 AM EST to March 11, 9:20 PM EST
- Where
- Nelson County, 4.79 mi NW of Boston to 5.53 mi W of Culvertown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.824, -85.738
The Rolling Fork River at Boston crested around 36.2 feet at 345 AM EST on March 11. Flood stage at Boston is 35 feet. Minor flooding occurs at this level, with agricultural bottom land flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, March 9 to 10, 2011$415,000 · 75 kt wind · 32 events
- Tornadoes and Flash Flood in Mississippi, March 9, 2011$222,000 · EF1 · 13 events
- Flash Flooding and Flood in Mississippi, March 9, 2011$133,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Alabama, March 9 to 12, 2011$52,000 · 30 events
- Flash Flooding and Flood in Georgia, March 9, 2011$74,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Florida, March 9, 2011$100,000 · EF0 · 3 events
- Tornado and Damaging Winds in Georgia, March 9, 2011$32,000 · EF0 · 9 events
- High Wind in Tennessee, March 9, 2011$30,000 · 70 kt wind · 1 event
- Strong Wind in Tennessee, March 9, 2011$18,000 · 4 events
- Winter Weather in Wisconsin, March 9, 201113 events
- Winter Storm and Winter Weather in Michigan, March 9, 20118 events
- High Wind in Wyoming, March 9 to 11, 201159 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288120, 288130, 288121, 288132, 288118.